Alert archive / Washington / Gale Warnings in 2017
Gale Warning 65, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Aug 12, 2017, 8:43 AM PDT. It took effect at Aug 12, 2017, 5:00 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 8:43 AM PDT (15:43 UTC)
- In effect from
- Aug 12, 2017, 5:00 PM PDT
- Expired
- Aug 12, 2017, 8:41 PM PDT
- In force
- 4 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
983 WHUS76 KSEW 121543 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 843 AM PDT SAT AUG 12 2017 PZZ131-132-122345- /O.CAN.KSEW.GL.W.0064.000000T0000Z-170812T1600Z/ /O.NEW.KSEW.SC.Y.0203.170812T1543Z-170813T0000Z/ /O.NEW.KSEW.GL.W.0065.170813T0000Z-170813T0900Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 843 AM PDT SAT AUG 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM PDT SUNDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. * WINDS...WEST WIND 15 TO 25 KNOTS RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON AND THIS EVENING. * WAVES...WIND WAVES 2 TO 4 FEET BUILDING TO 4 TO 6 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-134-121645- /O.CAN.KSEW.SC.Y.0201.000000T0000Z-170812T1600Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET- 843 AM PDT SAT AUG 12 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ WWW.WEATHER.GOV
2 follow-up statements
661 WHUS76 KSEW 122148 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 248 PM PDT SAT AUG 12 2017 PZZ131-132-130600- /O.CON.KSEW.SC.Y.0203.000000T0000Z-170813T0000Z/ /O.CON.KSEW.GL.W.0065.170813T0000Z-170813T0900Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 248 PM PDT SAT AUG 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY... * WINDS...WEST WIND 15 TO 25 KNOTS RISING TO 25 TO 35 KNOTS LATE THIS AFTERNOON AND THIS EVENING. * WAVES...WIND WAVES 2 TO 4 FEET BUILDING TO 4 TO 6 FEET THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
284 WHUS76 KSEW 130341 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 841 PM PDT SAT AUG 12 2017 PZZ131-132-131145- /O.CAN.KSEW.GL.W.0065.000000T0000Z-170813T0900Z/ /O.NEW.KSEW.SC.Y.0204.170813T0341Z-170813T1700Z/ /O.NEW.KSEW.GL.A.0041.170813T1700Z-170814T0500Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 841 PM PDT SAT AUG 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PDT SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PDT SUNDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. * WINDS...WEST WIND 15 TO 30 KNOTS RISING TO 25 TO 35 KNOTS LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * WAVES...WIND WAVES 2 TO 5 FEET BUILDING TO 4 TO 6 FEET LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 12, 3:20 AM PDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 12, 3:20 AM PDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
320 AM PDT Sat Aug 12 2017
.SYNOPSIS...A weather disturbance will move northeast across
Western Washington early this morning giving a slight chance of
showers or thunderstorms, mainly near the Cascades. Onshore flow
will give abundant low clouds to the area through early this
afternoon, resulting in a cooler day today. A weak cold front will
move through the area late tonight into Sunday giving some rain
to the area. A more typical regime of areas of late night and
morning clouds with afternoon sunshine along with near normal
temperatures is expected for much of the upcoming week.
&&
.SHORT TERM...Satellite and radar imagery as well as incoming
forecast model solutions show that the forecast is generally on
track today.
Infrared satellite loops show a vorticity maximum (spin in the
atmosphere) centered over the northwestern Oregon coast early this
morning. This feature is lifting northeastward and will move into
Eastern Washington later this morning. Rather strong onshore flow
at the lower levels has allowed stratus to push inland to near
Seatac airport at 130 AM. This stratus will penetrate inland to
the Cascades this morning as the marine layer deepens with the
stronger onshore flow and the passage of the upper level
disturbance over its top. Elevated convection has been firing off
in the diffluent flow to the northeast of the vorticity maximum
early this morning with some thunderstorm activity was seen from
about Mount Rainier southeastward earlier this morning. Other
high-based showers appear to be firing off from about Forks
southeastward. NAM BUFR forecast soundings show a rather dry layer
between 10-12 kft and the top of the marine layer, and this is
resulting in very little in the way of precipitation making it to
the ground. The elevated convection will gradually come to an end
from the southwest this morning as the upper level disturbance
passes off to our east.
How warm will it get in the interior lowlands today? This will
depend on how quickly the stratus burns off, and there is
disagreement among the models. The 00Z NAM12 shows stratus hanging
tough in the Seattle area until 4 or 5 PM this afternoon,
resulting in a high today below 70 across much of the area. The
other models show partly sunny skies mid afternoon that will allow
temperatures to rise into the lower 70s. The warmer end of the
envelope was used for now.
A front extending southward from 57N 138W southward is marching
eastward and will move through Western Washington around daybreak
on Sunday. While this front will be weakening as it moves
eastward, it promises to bring some rain to much of the area later
tonight. Behind the front, onshore flow will give showers that
will eventually evolve to a central Puget Sound convergence zone
that will persist into Sunday evening. The coastal lowlands and
the west slopes of the Olympics will likely see a quarter to a
half inch of rain with the front and post frontal showers, while
the interior lowlands will see up to a quarter inch of welcome
rainfall. High temperatures on Sunday will likely stay in the 60s
with the warmer Seattle area only hitting around 70 on Sunday.
Flow aloft will become zonal Sunday night into Monday and onshore
flow will gradually relax. Monday will likely start a regime of
late night and morning clouds with afternoon sunshine and
temperatures close to normal for mid August. Albrecht
.LONG TERM...An upper ridge will be offshore on Tuesday with
west-northwest flow aloft over the Pacific Northwest and low
level onshore flow into Western Washington. Latest long range
model solutions hint at passing ridging aloft midweek, along with
a reduction of onshore flow for some warming and maybe a reduction
in late night and morning cloudiness in the interior. A weak front
and an increase in onshore flow is possible as we move toward the
end of the week.
For now, the extended forecast was left unchanged. Later
forecasts may need to warm the middle of the week somewhat, but we
will wait for more consistency in model solutions before making
changes. Albrecht
&&
.AVIATION...A weak upper trough along the Pacific Northwest coast
this morning will lift northeast. Another somewhat stronger trough
and cold front will move through the area later tonight and Sunday
morning. Light to moderate southwest flow aloft. Air mass slightly
unstable aloft this morning, then becoming stable. Moist in the low
levels as onshore flow brings widespread IFR stratus to most
terminals this morning. Somewhat moist aloft with scattered to
broken mid level clouds today. The increased flow aloft should clear
most smoke from Western Washington but visibility could still
locally lower to 4-5SM this morning due to low stratus ceilings.
Light rain with a front should arrive at the coast this evening then
spread into the interior including greater Puget Sound after
midnight. Local MVFR cigs are possible later tonight/Sunday morning.
KSEA...IFR stratus has filled in across most of Puget Sound
including the KSEA terminal. Cigs will begin improving by around 17-
18z with VFR cigs expected by midday. Visibility could temporarily
lower to 5-6SM due to low stratus this morning, but smoke should
clear out.
&&
.MARINE...Onshore flow will slowly ease through the
morning. Westerlies in the Strait could still reach gale force in
the central and eastern strait of Juan De Fuca early. Small craft
winds could also reach the south part of the northern inland waters
and north part of Admiralty inlet early before easing.
A cold front will reach the coastal waters tonight and dissipate
over the inland waters by early Sunday morning. Surface high
pressure builds Sunday afternoon producing the standard variable
onshore flow pattern through the middle of next week. dtm
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 9 AM PDT this morning for Central U.S. Waters
Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until 9 AM PDT this morning for Admiralty
Inlet-Northern Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:43 AM PDT | Small Craft Advisory | SEW | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.